HEPARIN-INDUCED THROMBOCYTOPENIA

Authors


Jon-Paul Meyer, Specialist Registrar in Urology, Northampton General Hospital, Cliftonville, Northampton, NN1 5BD, UK. e-mail: jpmeyer@doctors.org.uk

Abbreviations
LMWH

low molecular weight heparin

HIT

heparin-induced thrombocytopenia

PF4

platelet factor 4.

INTRODUCTION

Thromboembolic phenomena remain a major cause of morbidity and mortality in hospitalized patients, and there is good evidence that routine prophylaxis reduces morbidity, mortality and costs in patients at risk of such phenomena [1]. The House of Commons Select Committee Report in 2005 [2] stated that all patients within hospital should be risk-assessed for thromboembolism and that where necessary preventive measures should be taken. For thromboprophylaxis in major urological cases, in addition to early mobilization, and the use of graduated compression stockings, the prescribing of subcutaneous heparin or a low molecular weight heparin (LMWH) is now considered almost routine practice.

Heparin has been in clinical use for well over 50 years and is widely used in both the prophylaxis and treatment of thromboembolic disease. However, heparin can lead to serious adverse events, one of which is heparin-induced thrombocytopenia (HIT). The HIT syndrome, which was first identified in the 1970s, is associated with significant morbidity and mortality if it is unrecognized [3]. Unfortunately, because thrombocytopenia is common in hospitalized patients and can be caused by various factors, the HIT syndrome often goes unrecognized.

In this comment I aim to briefly discuss the main features of the HIT syndrome, to highlight the need for urologists to be aware of this as a potentially fatal complication of using either heparin or a LMWH, and to ensure that they remain ever vigilant in ensuring that the HIT syndrome does not pass unrecognized.

WHAT IS THE HIT SYNDROME?

HIT is defined as a decrease in platelet count usually within 4–14 days of starting heparin or sooner if the patient has previously been exposed to heparin [4]. It exists in two distinct forms, type I and type II. The exact mechanism of type I HIT (also known as heparin-associated thrombocytopenia) is not fully understood, but it is thought to be related to its platelet pro-aggregating effect rather than being an immunological response to heparin. Type I HIT is therefore entirely benign and not associated with an increased risk of thrombosis. Type I HIT is more common than type II and can occur in ≈ 10% of patients receiving heparin; it is defined a mild and transient asymptomatic thrombocytopenia, which disappears rapidly once the heparin is withdrawn. Type II HIT, in stark contrast, is an immunological response to heparin therapy and is associated with a greater risk of life-threatening thrombosis, e.g. myocardial infarct, cardiovascular accident, pulmonary embolism, and large-vessel thrombosis [5]. Warkentin et al.[6] reported that up to 8% of patients receiving heparin will develop the antibody that is associated with type II HIT. It was also reported that 1–5% of patients on heparin will progress to develop type II HIT with thrombocytopenia, and have venous and/or arterial thrombosis [7]. The HIT syndrome, both types I and II, can also develop in patients treated with a LMWH, although the incidence of HIT is lower [8].

PATHOPHYSIOLOGY

Type II HIT is caused by the formation of antibodies that activate platelets, after exposure to heparin. This results in an interaction with platelet factor 4 (PF4), which is normally found on platelets and endothelial cells. This leads to the formation of a complex between heparin, antibodies and PF4. This complex results in further platelet activation leading to the formation of microparticles and thrombin generation, which can ultimately lead to thrombus formation and a possible thromboembolic event. The antibodies that are formed can persist for several months, and therefore a further exposure to heparin at a later date might result in a decrease in platelet levels within hours.

DIAGNOSIS

The diagnosis is often clinical and there is a decrease in platelet count by half or more at ≈ 5 days after exposure to heparin. Several diagnostic laboratory tests are available, the most common being an assay for heparin-induced IgG antibodies. The results can take several days, and therefore prompt treatment is necessary before the test results are available.

MANAGEMENT

When HIT is suspected clinically, the urologist is advised to discuss the case with a haematologist and immediately stop the patient’s heparin or LMWH (this includes removing all heparin-coated i.v. cannulae). Unfortunately, despite stopping heparin, this does not prevent continuing thrombin generation nor avoid subsequent thrombotic events, which can occur in up to 40–50% of the patients over the next several days or weeks [9]. Therefore, in addition to the immediate removal of the trigger, the provision of an appropriate alternative anticoagulant is required to control the ‘thrombin storm’ of HIT. There are currently three available alternative non-heparin anticoagulants for HIT that do not cross-react with HIT antibodies; these are danaparoid, lepirudin and argatroban [10]. These either inhibit thrombin directly or inhibit thrombin generation. Oral anticoagulation with warfarin should also be initiated until there is a substantial recovery in platelet count. It is important that HIT patients are not switched to warfarin alone after discontinuing heparin as they might paradoxically have worsening thrombosis and develop venous limb gangrene and skin necrosis [11]. The exact duration of treatment for patients with HIT is poorly defined, but it is generally accepted that anticoagulation treatment is required for at least 2–3 months to prevent recurrence of thrombosis.

CONCLUSION

HIT is a serious complication of heparin therapy that can result in significant morbidity, including limb ischaemia, cardiovascular accident and pulmonary embolism. HIT can also occur with LMWH therapy, although with a lower incidence. It is vital that we as urologists adhere to the advice issued by the Committee on Safety of Medicines and ensure that platelet counts are checked in all of our patients who are receiving heparin for >5 days. By following this guidance we might be able to promptly diagnose and treat HIT, and thus potentially avoid the serious and life-threatening complications of the HIT syndrome.

CONFLICT OF INTEREST

None declared.